Alert archive / Kansas / High Wind Watches in 2023

High Wind Watch 3, NWS Dodge City, KS

March 20, 20236 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Mar 20, 2023, 3:58 PM CDT for 6 counties in Kansas. It took effect at Mar 22, 2023, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 20, 2023, 3:58 PM CDT (20:58 UTC)
In effect from
Mar 22, 2023, 1:00 PM CDT
Expired
Mar 21, 2023, 11:17 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS73 KDDC 202058
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
358 PM CDT Mon Mar 20 2023

KSZ061-062-074-075-084-085-211000-
/O.NEW.KDDC.HW.A.0003.230322T1800Z-230323T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, and Hugoton
358 PM CDT Mon Mar 20 2023 /258 PM MDT Mon Mar 20 2023/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Hamilton, Kearny, Stanton, Grant, Morton and Stevens 
  Counties.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Damaging winds could blow down large tree limbs.
  Sporadic power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust, including local
  areas of significant blowing dust, can be expected. Very
  hazardous travel with variable visibility is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
3 follow-up statements
443 
WWUS73 KDDC 210633
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
133 AM CDT Tue Mar 21 2023

KSZ061-062-074-075-084-085-212100-
/O.CON.KDDC.HW.A.0003.230322T1800Z-230323T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, and Hugoton
133 AM CDT Tue Mar 21 2023 /1233 AM MDT Tue Mar 21 2023/

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 to 60 
  mph possible.

* WHERE...Hamilton, Kearny, Stanton, Grant, Morton and Stevens 
  Counties.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust, including local
  areas of significant blowing dust, can be expected. Very
  hazardous travel with variable visibility is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
355 
WWUS73 KDDC 212011
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
311 PM CDT Tue Mar 21 2023

KSZ061-062-074-075-084-085-220900-
/O.CON.KDDC.HW.A.0003.230322T1800Z-230323T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, and Hugoton
311 PM CDT Tue Mar 21 2023 /211 PM MDT Tue Mar 21 2023/

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts of 55 to 60 mph 
  possible.

* WHERE...Hamilton, Kearny, Stanton, Grant, Morton and Stevens 
  Counties.

* WHEN...From Wednesday afternoon through Wednesday evening.

* IMPACTS...Damaging winds could blow down large tree limbs.
  Sporadic power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust, including local 
  areas of significant blowing dust, can be expected. Very 
  hazardous travel with variable visibility is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
302 
WWUS73 KDDC 220417
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1117 PM CDT Tue Mar 21 2023

KSZ061-062-074-075-084-085-220530-
/O.CAN.KDDC.HW.A.0003.230322T1800Z-230323T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, and Hugoton
1117 PM CDT Tue Mar 21 2023 /1017 PM MDT Tue Mar 21 2023/

...HIGH WIND WATCH IS CANCELLED...

Winds are expected to have gusts up to 50 mph that will be below
the warning criteria.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 20, 3:50 PM CDT, 8 minutes earlier.

Area forecast discussion, Mar 20, 3:50 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
350 PM CDT Mon Mar 20 2023

...Updated Short Term, Long Term, Fire Weather Sections...

.SHORT TERM...(This evening through Tuesday night)
Issued at 349 PM CDT Mon Mar 20 2023

A perturbed zonal flow pattern will continue through the Short Term
period (through Tuesday Night). The most significant of these zonal
waves will zip across quickly tonight/early Tuesday, leaving
southwest Kansas dry, outside of a few sprinkles, perhaps, given mid
level instability and higher RH in the 700-500mb layer, but not
enough to justify mention in the Wx grids. Much more organized
shower activity will occur just east/southeast of our forecast area
after midnight and into Tuesday morning. The initial surface low
will push east into central Kansas on Tuesday before dissipating.
The MSLP gradient will be fairly weak, resulting in much lighter
winds on Tuesday. Temperature forecast Tuesday afternoon will be a
bit tricky up along I-70, which is the most likely area where the
stationary front will hang out. Warmest temperatures will be in the
Red Hills where 75F should be reached easily. Elsewhere across
southwest Kansas, upper 60s to around 70 appears to be a good
forecast.

.LONG TERM...(Wednesday through Monday)
Issued at 349 PM CDT Mon Mar 20 2023

High winds on Wednesday still appears on track. Today's latest
numerical prediction is still on point with deep mixing extending
out into far southwest and west central Kansas with 0-1km AGL mean
winds in the 35 to 45 knot range, supporting frequent gusts 45 knots
with around 50 knots at the top of the mixed layer. Stronger winds
will be a bit farther west into eastern Colorado. The blowing dust
concern is certainly still there, as well, and we will continue to
carry areas of blowing dust across the same areas we will be
carrying 40+ knot gusts in the afternoon (mainly west of Highway
83). We will be hoisting a High Wind Watch, as a result, for our
western six counties (along/west of Highway 25). We continue to
watch the Thursday Night/early Friday wave that will advance
northeast, trailing the initial Wednesday storm, as this feature may
be better positioned for a light precipitation event (mainly cold
rain). POPs of 20-30 percent still look pretty good, but the
persistence of the ECMWF in a bit more robust/widespread light
precipitation event cannot be ignored and may justify an increase in
POPs. There is pretty good Ensemble support for up to a one-quarter
inch QPF event across some portion of the forecast area. Latest 12Z
EPS shows an ensemble mean of 0.3 inch at DDC, accumulating mainly
06-18Z Friday time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1236 PM CDT Mon Mar 20 2023

Ongoing strong south-southwest winds will continue through the
afternoon and tonight. Wind direction will back slightly to the
south-southeast after sunset as a surface low remains across
southeast Colorado. Low pressure will begin to move east-northeast
across western Kansas through early Tuesday morning, and the
pressure gradient will relax some, resulting in weakening winds
toward daybreak Tuesday. Flight category is forecast to remain VFR
at DDC, GCK, HYS, LBL with showers and thunderstorms expected to
be well east of southwest and west central Kansas.

&&

.FIRE WEATHER...
Issued at 349 PM CDT Mon Mar 20 2023

A Fire Weather Watch will be issued for the same counties as the
High Wind Watch for Wednesday (along/west of Highway 25), as
frequent wind gusts of 50 to 60 mph appear likely. Even though the
minimum relative humidity forecast is a little bit above the 15-
percent criteria (forecast around 20 most areas), the wildfire
spread potential with these wind gusts is concerning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  71  41  77 /  10   0   0   0
GCK  38  68  37  76 /   0   0   0   0
EHA  43  70  46  75 /  10   0   0   0
LBL  41  72  45  77 /  10   0   0   0
HYS  41  66  37  72 /  10  10   0   0
P28  46  76  47  80 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
FIRE WEATHER...Umscheid
Hazardous weather outlook, Mar 20, 1:51 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
151 AM CDT Mon Mar 20 2023

KSZ030-031-043>046-061>066-074>081-084>090-210700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
151 AM CDT Mon Mar 20 2023 /1251 AM MDT Mon Mar 20 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical and possible critical fire weather risk for
Wednesday afternoon. Temperatures will push into the 70s for much
of southwest Kansas dropping minimum relative humidity values into
the 15-25 percent range. Winds will increase to 40-50 mph gusts
during peak heating of the afternoon ahead of an approaching cold
front that will aid in some blowing dust for the western half of
the viewing area that could restrict visibilities as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:54 PM CDTFire Weather WatchDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens23 hr

Nearby

High Wind Watches in Kansas, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.